West Virginia, 2001High Wind in West Virginia, May 24, 2001
May 24, 2001 · NWS RLX · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 24, 2:05 PM EST, 3 hours 55 minutes earlier.
Area forecast discussion, May 24, 2:05 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT THU MAY 24 2001
MOST OF THE SHOWERS STAYING OVER WESTERN FRINGES OF FA CLOSER TO THE
FRONTAL BOUNDARY DRAPED ACROSS THE OHIO VALLEY. MODELS HAVE A
GENERAL SENERIO OF S/W FORMING ON THE BOUNDARY AND LIFTING NORTHWARD
OVERNIGHT. WENT WITH COMPRIMISE SOLUTION BETWEEN THE
MESOETA/AVN/NGM. FRIDAY LOOKS TO BE DRY FROM THE OUTSET BUT DAYTIME
HEATING AND LOW LEVEL MOISTURE AND COOL AIR ALOFT WILL DESTABLIZE
THE ATMOSPHERE TO PRODUCE SCT SHWRS/TSTMS. HAIL A GOOD BET WITH THE
FREEZING LEVEL BEING AROUND THE 6000-8000 RANGE. DRY SLOT TO WORK
IN LATER FRIDAY NIGHT INTO SATURDAY. SATURDAY LOOKS TO BE ABOUT THE
BEST DAY OVER THE WEEKEND. NEXT S/W TO ROTATE AROUND PERSISTANT
UPPER LOW OVER GRT LAKES SATURDAY NIGHT INTO SUNDAY. GUIDANCE TEMPS
ARE SPLIT AND WILL GO WITH A COMPROMISE.
.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
.END/SIKORA
In the hours before
Special weather statement, May 24, 2:50 PM EST, 3 hours 10 minutes before
WVZ007-008-013>015-024>026-242100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
350 PM EDT THU MAY 24 2001
NEAR 4 O'CLOCK...BRIEF SHOWERS WITH A FEW LIGHTNING STROKES...WERE
MOVING THROUGH WAYNE AND CABELL COUNTIES OF WESTERN WEST VIRGINIA.
BETWEEN 4 AND 5 O'CLOCK...LOCALIZED RAINS OF A QUARTER TO A THIRD
OF AN INCH ARE POSSIBLE IN PARTS OF WESTERN MINGO...LINCOLN...
PUTNAM... MASON...AND JACKSON COUNTIES.
AROUND 5 O'CLOCK TO 6 O'CLOCK...THESE SHOWERS WILL LIKELY AFFECT
PARTS OF EASTERN MINGO...LOGAN...BOONE AND KANAWHA COUNTIES
THESE ARE NOT TORRENTIAL DOWNPOURS. THOSE RAIN AMOUNTS SHOULD NOT
CAUSE SERIOUS PROBLEMS. HOWEVER...DUE TO THE SATURATED GROUNDS...A
GOOD PERCENTAGE OF THE RAIN WILL GO INTO RUNOFF. THIS WILL CAUSE
PONDING OF WATER IN USUAL POOR DRAINAGE AREAS. ROAD VISIBILITY
COULD BE BRIEFLY POOR FOR THE COMMUTE HOME FROM WORK.
.END / NATIONAL WEATHER SEjRVICE / KTB
Special weather statement, May 24, 4:06 PM EST, 1 hour 54 minutes before
WVZ015-016-027-242200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT THU MAY 24 2001
SHORTLY AFTER 5 O'CLOCK...BRIEF DOWNPOURS...WITH A FEW LIGHTNING
HITS...WERE MOVING THROUGH NORTHERN KANAWHA COUNTY NEAR PINCH AND
ELKVIEW...HEADING NORTHEAST TOWARD CLENDENIN.
RAIN AMOUNTS OF A QUARTER TO A HALF INCH ARE POSSIBLE IN
LESS THAN AN HOUR. THIS WOULD PRODUCE ONLY MINOR RUNOFF PROBLEMS
AND POOR ROAD VISIBIiLITY. INTERSTATE 79 COULD BE AFFECTED
IN THIS VICINITY.
SMALL HAIL IS ALSO LIKELY...AS THIS STORM MOVES TOWARD ROANE AND
CLAY COUNTIES BETWEEN 5:15 AND 5:45 PM.
.END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, May 24, 4:39 PM EST, 1 hour 21 minutes before
WVZ015-016-027-242215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
539 PM EDT THU MAY 24 2001
AROUND 5:40 PM...BRIEF DOWNPOURS...WITH A FEW LIGHTNING HITS...
AND SMALL HAIL WERE EXITING NORTHERN KANAWHA COUNTY NEAR CLENDENIN.
THE STORM WAS HEADING NORTHEAST...THROUGH ROANE AND CLAY COUNTIES.
RAIN AMOUNTS OF A QUARTER TO A HALF INCH ARE POSSIBLE IN
LESS THAN AN HOUR. THIS WOULD PRODUCE ONLY MINOR RUNOFF PROBLEM&S
AND POOR ROAD VISIBILITY. INTERSTATE 79 COULD BE AFFECTED IN THIS
VICINITY.
SMALL HAIL WILL LIKELY AFFECT AREAS AROUND AMMA...WALLBACK...
NEWTON...AND BIG OTTER THROUGH 6:15 PM.
.END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, May 24, 4:53 PM EST, 1 hour 7 minutes before
WVZ018-028-029-242235-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
553 PM EDT THU MAY 24 2001
JUST BEFORE 6 O'CLOCK...BRIEF DOWNPOURS...WITH A FEW LIGHTNING
HITS...AND SMALL HAIL WERE MOVING INTO CALHOUN...GILMER AND
BRAXTON COUNTIES FROM THE NEWTON AND BIG OTTER REGION OF ROANE
AND CLAY COUNTIES.
RAIN AMOUNTS OF A QUARTER TO A HALF INCH ARE POSSIBLE IN
LESS THAN AN HOUR. THIS WOULD PRODUCE ONLY MINOR RUNOFF PROBLEMS
AND POOR ROAD VISIBILITY.
BECAUSE OF THE COOL TEMPERATURES...SMALL HAIL WILL LIKELY AFFECT
AREAS AROUND CHLOE...ROSEDALE... GASSAWAY...AND SUTTON THROUGH 6:30
PM. THE HAIL COULD EVEN ACCUMULATE...AND WHITEN THE GROUND.
INTERST=ATE 79 COULD EASILY BE AFFECTED IN THIS VICINITY.
.END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, May 24, 5:24 PM EST, 36 minutes before
WVZ028>030-242300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
624 PM EDT THU MAY 24 2001
JUST BEFORE 6:30 PM...BRIEF DOWNPOURS...WITH SMALL HAIL...
GUSTY WINDS...AND A FEW LIGHTNING HITS...WERE MOVING
NORTHEAST...THROUGH BRAXTON AND GILMER COUNTIES. BRAXTON COUNTY
OFFICIALS REPORTED SOME POWER OUTAGES.
RAIN AMOUNTS OF A QUARTER TO A HALF INCH ARE POSSIBLE IN LESS THAN
AN HOUR. THIS WOULD PRODUCE ONLY MINOR RUNOFF PROBLEMS BUT ROAD
VISIBILITY FOR MOTORISTS WILL BE BRIEFLY POOR.
BECAUSE OF THE COOL TEMPERATURES...SMALL HAIL WILL LIKELY AFFECT
AREAS AROUND BURNSVILLE...WALKERSVILLE...STONEWALL JACKSON
LAKE...AND WESTON THROUGH 7 PM. THE HAIL .COULD EVEN
ACCUMULATE...AND WHITEN THE GROUND. INTERSTATE 79 COULD EASILY BE
AFFECTED IN THIS VICINITY.
.END / NATIONAL WEATHER SERVICE / KTB
Special weather statement, May 24, 5:46 PM EST, 14 minutes before
WVZ030>032-039-040-242315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
646 PM EDT THU MAY 24 2001
AROUND 6:45 PM...BRIEF DOWNPOURS...WITH SMALL HAIL...GUSTY
WINDS...AND A FEW LIGHTNING HITS...WERE MOVING NORTHEAST...
THROUGH LEWIS AND DODDRIDGE COUNTIES. THE RAINS WERE BEGINNING
TO AFFECT HARRISON COUNTY AT 6:45 PM.
THESE HEAVIER SHOWERS WILL AFFECT HARRISON...BARBOUR...AND TAYLOR
COUNTIES THROUGH 7:30 PM.
RAIN AMOUNTS OF A QUARTER TO A HALF INCH ARE POSSIBLE IN LESS THAN
AN HOUR. THIS WOULD PRODUCE ONLY MINOR RUNOFF PROBLEMS. HOWEVER...
ROAD VISIBILITY FOR MOTORISTS WILL BE BRIEFLY POOR.
BECAUSE OF THE COOL TEMPERATURES...SMALL HAIL WILL ;LIKELY AFFECT
AREAS AROUND WESTON...LOST CREEK...AND PHILIPPI. THE HAIL COULD
EVEN ACCUMULATE...AND WHITEN THE GROUND. INTERSTATE 79 COULD EASILY
BE AFFECTED IN THIS VICINITY.
.END / NATIONAL WEATHER SERVICE / KTB
High Wind, Upshur
- When
- May 24, 6:00 PM EST
- Where
- Upshur County, 2 mi W of Buckhannon
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.898, -80.233 (the zone’s center; the record gives no point)
Winds of 45 to 50 mph uprooted trees near Lorentz and Route 33.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 24, 20011 injured · $1.9 million · 2.75 in hail · 23 events
- Lightning Strike in North Carolina, May 24, 2001$2.0 million · 1 event
- Hail in Louisiana, May 24, 2001$1.0 million · 4.5 in hail · 8 events
- Damaging Winds in Washington, May 24, 2001$1.1 million · 67 kt wind · 2 events
- Hail and Damaging Winds in Mississippi, May 24, 2001$180,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Texas, May 24, 2001$340,000 · 1.75 in hail · 9 events
- Flood in Alaska, May 24 to 30, 2001$482,000 · 1 event
- Tornado in Alabama, May 24, 2001$22,000 · F1 · 1 event
- Hail and Damaging Winds in Alabama, May 24, 2001$54,000 · 2.5 in hail · 6 events
- Damaging Wind in Tennessee, May 24, 2001$60,000 · 1 event
- Lightning Strike in Virginia, May 24, 2001$60,000 · 1 event
- Tornado and Damaging Winds in Texas, May 24, 2001$40,000 · F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245376.